Idaho, 2003

Winter Storm in Idaho, November 28, 2003

November 28, 2003 · NWS MSO · 1 event in 1 county or zone

The combination of snow and freezing rain made travel conditions hazardous over the northern Clearwater Mountains. Snowfall totals over the higher elevations ranged from 6 to 9 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

The combination of snow and freezing rain made travel conditions hazardous over the northern Clearwater Mountains. Snowfall totals over the higher elevations ranged from 6 to 9 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Nov 28, 2:00 AM MST, 5 hours earlier.

Area forecast discussion, Nov 28, 2:00 AM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
200 AM MST FRI NOV 28 2003

.SHORT TERM...MID/HIGH LEVEL MOISTURE BEGINING TO STREAM OVER THE
NORTHERN ROCKIES IN ADVANCE OF A POTENT WEATHER SYSTEM APPROACHING
THE WEST COAST THIS MORNING. STRONG WARM AIR ADVECTION WILL TAKE
PLACE ALOFT TODAY WITH THE SURFACE-BASED INVERSIONS REMAINING
INTACT...ESPECIALLY NORTH. SOME AREAS WILL SEE BETTER MIXING ACROSS
THE SOUTHERN HALF OF THE FORECAST AREA...ESPECIALLY IN LEE-SIDE
DOWN-SLOPING AREAS. HOWEVER...LIMITED MIXING NORTH WILL LIKELY KEEP
PRECIP AS ALL SNOW ACROSS THE NORTH TODAY AND TONIGHT. THUS WILL KEEP
CURRENT WINTER WARNINGS/ADVISORIES GOING...PLUS ADD MTZ007 INTO THE
MIX FOR ELEVATIONS ABOVE 5500 FT THIS NEXT FORECAST PACKAGE. A
SOUTHERLY SURFACE PRESSURE GRADIENT HAS BEGUN TO INCREASE WITH WINDS
JUST ABOVE GROUND LEVEL STRENGTHENING ALSO. THUS...WINDS ACROSS THE
HIGH ELEVATION HAVE ALREADY BEGUN TO INCREASE.  VALLEY WINDS WILL
ALSO INCREASE THIS MORNING...ESPECIALLY ACROSS GRANGEVILLE REGION AND
LOWER HELLS CANYON AREA WHERE THEY ARE EXPECTED TO BECOME VERY STRONG
TODAY. SEE NO REASON TO CHANGE HIGH WIND WARNING AT THIS TIME.
ELSEWHERE...EXPECTED SOUTHERLY WINDS TO INCREASE IN MANY LOCATIONS...
EXCEPT FOR WIND SHELTERED VALLEYS UNDER STUBBORN INVERSIONS.

SATURDAY...THE JET STREAM SAGS SOUTH ACROSS FORECAST AREA DURING
THE DAY. PRECIP WILL LIKELY CONTINUE ACROSS THE SOUTHERN HALF OF
AREA RIDING THE JET STREAM. HOWEVER...THE MODELS ADVERTISE DRYING OF
THE MID/HIGH LEVELS ON THE NORTH SIDE OF A FRONTAL BOUNDRY SAGGING
SOUTH...THUS LIMITING PRECIP TO THE MOUNTAINS ONLY THROUGH OROGRAPHIC
ENHANCEMENT.

SUNDAY...RIDGE SETS UP ON SUNDAY. SOME REMAINING WEST TO NORTHWEST
FLOW WILL HELP TO TRIGGER OFF ENOUGH OROGRAPHICS FOR A FEW MOUNTAIN
SNOW SHOWERS SATURDAY NIGHT AND SUNDAY.  THE RIDGE WHICH SETS UP
SAT NIGHT WILL ALLOW FOR FOG DEVELOPMENT IN THE VALLEYS THROUGH
SUNDAY AM.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY. LONG RANGE MODELS
PRODUCE A PROGRESSIVE PATTERN STARTING MONDAY AFTERNOON THROUGH
THURSDAY WITH SEVERAL DISTURBANCES MOVING THROUGH THE REGION. AT THIS
TIME THE STRONGEST SYSTEM LOOKS TO BE ON TUESDAY NIGHT THROUGH
WEDNESDAY. SEASONABLE TEMPERATURES EXPECTED THROUGH THE PERIOD.
&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING ABOVE 4000 FEET FOR MTZ002 FROM NOON MST
     TODAY THROUGH 8 AM MST SATURDAY...
  ...WINTER WEATHER ADVISORY BELOW 4000 FEET FOR MTZ002 FROM NOON MST
     TODAY THROUGH 8 PM MST THIS EVENING...
  ...WINTER WEATHER ADVISORY FOR MTZ003 FROM NOON TODAY THROUGH 5
     PM THIS AFTERNOON...
  ...WINTER STORM WARNING FROM 11AM MST TODAY THROUGH MIDNIGHT
     TONIGHT FOR MTZ001...
  ...WINTER STORM WARNING ABOVE 4000 FEET FOR MTZ004-043 FROM NOON
     MST TODAY THROUGH 10 AM SATURDAY...
  ...WINTER WEATHER ADVISORY FOR MTZ004-043 BELOW 4000 FEET FROM NOON
     MST TODAY THROUGH 8 PM THIS EVENING...
  ...WINTER STORM WARNING FOR MTZ006 ABOVE 4000 FEET FROM 10AM MST
     THIS MORNING THROUGH 10 AM MST SATURDAY...
  ...WINTER WEATHER ADVISORY FOR MTZ006 BELOW 4000 FEET FROM 10AM MST
     THIS MORNING THROUGH 8 PM MST THIS EVENING...
  ...WINTER STORM WARNING ABOVE 5500 FEET FOR MTZ007 FROM 4PM MST
     TODAY THROUGH 10 AM SATURDAY MORNING...

ID...WINTER STORM WARNING FOR IDZ005-006 ABOVE 4000 FEET FROM 9AM PST
     THIS MORNING THROUGH 9 AM PST SATURDAY...
  ...WINTER WEATHER ADVISORY FOR ID005-006 BELOW 4000 FEET FROM 9AM
     PST THIS MORNING THROUGH 7 PM MST THIS EVENING...
  ...HIGH WIND WARNING FOR IDZ007-008 FROM 400 AM PST THIS MORNING
     THROUGH 400 PM PST THIS AFTERNOON...

&&

SHORT TERM/MSJ
LONG TERM/RPN
Hazardous weather outlook, Nov 28, 6:00 AM MST, 1 hour before
MTZ001>007-043-IDZ005>010-291300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
600 AM MST FRI NOV 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MONTANA AND NORTH
CENTRAL IDAHO

.DAY ONE... TODAY

WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES HAVE BEEN ISSUED
FOR PORTIONS OF WESTERN MONTANA AND NORTH CENTRAL IDAHO TODAY THROUGH
TONIGHT. A HIGH WIND WARNING HAS ALSO BEEN ISSUED FOR THE CAMAS
PRAIRIE AND HIGHER TERRAIN OF THE LOWER HELLS CANYON TODAY. PLEASE
SEE GTFWSWMSO AND GTFNPWMSO FOR LATEST DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

UNSETTLED WEATHER WILL CONTINUE ACROSS THE REGION THROUGH MIDDAY
SATURDAY. A WINTER STORM WARNING AND WINTER WEATHER ADVISORY
WILL CONTINUE THROUGH MIDDAY SATURDAY. PLEASE SEE GTFWSWMSO AND
GTFNPWMSO FOR LATEST DETAILS. UNSETTLED WEATHER IS EXPECTED TO RETURN
TO THE REGION AND PRODUCE MOUNTAIN SNOWS TUESDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Northern Clearwater Mountains

When
November 28, 7:00 AM MST
Where
Northern Clearwater Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.674, -115.657 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331995.